Discussions By Condition: Gastrointestinal conditions

Iatrogenic anaemia?

Posted In: Gastrointestinal conditions 0 Replies
  • Posted By: PeterC
  • November 5, 2011
  • 10:34 AM

I would be grateful for any expert input on this question: Is it possible for oral iron supplements to worsen cases of anaemia as well as supply the means to counter it?

Here's the scenario I have in mind:
A woman develops a sensitivity in the gut to certain foods, including wheat, which leads to inflammation, malabsorption of iron and/or bleeding, and causes mild iron-deficiency anaemia.
Her doctor prescribes oral iron and the anaemia is controlled for a while.
The food sensitivity is not recognised as it does not give positive celiac blood results so she continues to eat wheat.

After a while the gut sensitivity extends to the iron supplement itself. This is ignored as oral iron intolerance is common.
However prolonged exposure to it leads to increased inflammation and bleeding, so the iron supplement becomes part of the problem,
and not sufficient remedy for the anaemia.
Parenteral iron is tried but the patient soon becomes intolerant of that, and eventually has to rely on blood transfusions.

Is this feasible at all?
Thanks in advance for any relevant input.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?